The Annals of Statistics

Enriched conjugate and reference priors for the Wishart family on symmetric cones

Guido Consonni and Piero Veronese

Full-text: Open access

Abstract

A general Wishart family on a symmetric cone is a natural exponential family (NEF) having a homogeneous quadratic variance function. Using results in the abstract theory of Euclidean Jordan algebras, the structure of conditional reducibility is shown to hold for such a family, and we identify the associated parameterization $\phi$ and analyze its properties. The enriched standard conjugate family for $\phi$ and the mean parameter $\mu$ are defined and discussed. This family is considerably more flexible than the standard conjugate one. The reference priors for $\phi$ and $\mu$ are obtained and shown to belong to the enriched standard conjugate family; in particular, this allows us to verify that reference posteriors are always proper. The above results extend those available for NEFs having a simple quadratic variance function. Specifications of the theory to the cone of real symmetric and positive-definite matrices are discussed in detail and allow us to perform Bayesian inference on the covariance matrix $\Sigma$ of a multivariate normal model under the enriched standard conjugate family. In particular, commonly employed Bayes estimates, such as the posterior expectation of $\Sigma$ and $\Sigma^{-1}$, are provided in closed form.

Article information

Source
Ann. Statist., Volume 31, Number 5 (2003), 1491-1516.

Dates
First available in Project Euclid: 9 October 2003

Permanent link to this document
https://projecteuclid.org/euclid.aos/1065705116

Digital Object Identifier
doi:10.1214/aos/1065705116

Mathematical Reviews number (MathSciNet)
MR2012823

Zentralblatt MATH identifier
1046.62054

Subjects
Primary: 62E15: Exact distribution theory 62F15: Bayesian inference
Secondary: 60E05: Distributions: general theory

Keywords
Bayesian inference conditional reducibility exponential family Jordan algebra noninformative prior Peirce decomposition

Citation

Consonni, Guido; Veronese, Piero. Enriched conjugate and reference priors for the Wishart family on symmetric cones. Ann. Statist. 31 (2003), no. 5, 1491--1516. doi:10.1214/aos/1065705116. https://projecteuclid.org/euclid.aos/1065705116


Export citation

References

  • Andersen, H. H., Højbjerre, M., Sørensen, D. and Eriksen, P. S. (1995). Linear and Graphical Models for the Multivariate Complex Normal Distribution. Lecture Notes in Statist. 101. Springer, New York.
  • Andersson, S. A. and Perlman, M. D. (1993). Lattice models for conditional independence in a multivariate normal distribution. Ann. Statist. 21 1318--1358.
  • Andersson, S. A. and Perlman, M. D. (1995). Unbiasedness of the likelihood ratio test for lattice conditional independence models. J. Multivariate Anal. 53 1--17.
  • Bar-Lev, S., Bshouty, D., Enis, P., Letac, G., Lu, I. and Richards, D. (1994). The diagonal multivariate natural exponential families and their classification. J. Theoret. Probab. 7 883--929.
  • Barndorff-Nielsen, O. (1978). Information and Exponential Families in Statistical Theory. Wiley, Chichester.
  • Berger, J. O. and Bernardo, J. M. (1992). On the development of reference priors (with discussion). In Bayesian Statistics 4 (J. M. Bernardo, J. O. Berger, A. P. Dawid and A. F. M. Smith, eds.) 35--60. Clarendon, Oxford.
  • Bernardo, J. M. (1979). Reference posterior distributions for Bayesian inference (with discussion). J. Roy. Statist. Soc. Ser. B 41 113--147.
  • Bernardo, J. M. and Smith, A. F. M. (1994). Bayesian Theory. Wiley, Chichester.
  • Brown, L. D. (1986). Fundamentals of Statistical Exponential Families, with Applications in Statistical Decision Theory. IMS, Hayward, CA.
  • Brown, P. J., Le, N. D. and Zidek, J. M. (1994). Inference for a covariance matrix. In Aspects of Uncertainty: A Tribute to D. V. Lindley (P. R. Freeman and A. F. M. Smith, eds.) 77--92. Wiley, Chichester.
  • Casalis, M. (1991). Les familles exponentielles à variance quadratique homogène sont des lois de Wishart sur un cône symétrique. C. R. Acad. Sci. Paris Sér. I Math. 312 537--540.
  • Casalis, M. (1996). The $2d+4$ simple quadratic natural exponential families on $\mathbbR^d$. Ann. Statist. 24 1828--1854.
  • Casalis, M. and Letac, G. (1996). The Lukacs--Olkin--Rubin characterization of Wishart distributions on symmetric cones. Ann. Statist. 24 763--786.
  • Consonni, G. and Veronese, P. (2001). Conditionally reducible natural exponential families and enriched conjugate priors. Scand. J. Statist. 28 377--406.
  • Consonni, G., Veronese, P. and Gutiérrez-Peña, E. (2000). Reference priors for exponential families with simple quadratic variance function. J. Multivariate Anal. To appear. Available at economia.unipv.it/~gconsonni/papers/RefPrior11.pdf.
  • Cox, D. R. and Reid, N. (1987). Parameter orthogonality and approximate conditional inference (with discussion). J. Roy. Statist. Soc. Ser. B 49 1--39.
  • Daniels, M. J. and Kass, R. E. (1999). Nonconjugate Bayesian estimation of covariance matrices and its use in hierarchical models. J. Amer. Statist. Assoc. 94 1254--1263.
  • Datta, G. S. (1996). On priors providing frequentist validity of Bayesian inference for multiple parametric functions. Biometrika 83 287--298.
  • Datta, G. S. and Ghosh, M. (1995). Some remarks on noninformative priors. J. Amer. Statist. Assoc. 90 1357--1363.
  • Datta, G. S. and Ghosh, M. (1996). On the invariance of noninformative priors. Ann. Statist. 24 141--159.
  • Dawid, A. P., Stone, M. and Zidek, J. V. (1973). Marginalization paradoxes in Bayesian and structural inference (with discussion). J. Roy. Statist. Soc. Ser. B 35 189--233.
  • Diaconis, P. and Ylvisaker, D. (1979). Conjugate priors for exponential families. Ann. Statist. 7 269--281.
  • Faraut, J. and Korányi, A. (1994). Analysis on Symmetric Cones. Clarendon, Oxford.
  • Geiger, D. and Heckerman, D. (1994). Learning Gaussian networks. In Proc. Tenth Conference on Uncertainty in Artificial Intelligence 235--243. Morgan Kaufmann, San Francisco.
  • Gutiérrez-Peña, E. and Rueda, R. (2003). Reference priors for exponential families. J. Statist. Plann. Inference. 110 35--54.
  • Gutiérrez-Peña, E. and Smith, A. F. M. (1995). Conjugate parameterizations for natural exponential families. J. Amer. Statist. Assoc. 90 1347--1356.
  • Gutiérrez-Peña, E. and Smith, A. F. M. (1997). Exponential and Bayesian conjugate families: Review and extensions (with discussion). Test 6 1--90.
  • Jensen, S. T. (1988). Covariance hypotheses which are linear in both the covariance and the inverse covariance. Ann. Statist. 16 302--322.
  • Kass, R. E. and Wasserman, L. (1996). The selection of prior distributions by formal rules (with discussion). J. Amer. Statist. Assoc. 91 1343--1370.
  • Letac, G. (1991). The classification of the natural exponential families by their variance functions. Proc. 48th Session of the International Statistical Institute 54 Book 3 1--37.
  • Letac, G. (1997). Comment on ``Exponential and Bayesian conjugate families: Review and extension,'' by E. Gutiérrez-Peña and A. F. M. Smith. Test 6 79--81.
  • Massam, H. (1994). An exact decomposition theorem and a unified view of some related distributions for a class of exponential transformation models on symmetric cones. Ann. Statist. 22 369--394.
  • Massam, H. and Neher, E. (1997). On transformations and determinants of Wishart variables on symmetric cones. J. Theoret. Probab. 10 867--902.
  • Massam, H. and Neher, E. (1998). Estimation and testing for lattice conditional independence models on Euclidean Jordan algebras. Ann. Statist. 26 1051--1082.
  • Morris, C. N. (1982). Natural exponential families with quadratic variance functions. Ann. Statist. 10 65--80.
  • Roverato, A. (2000). Cholesky decomposition of a hyper inverse Wishart matrix. Biometrika 87 99--112.
  • Shachter, R. and Kenley, C. (1989). Gaussian influence diagrams. Management Science 35 527--550.
  • Wermuth, N. (1980). Linear recursive equations, covariance selection, and path analysis. J. Amer. Statist. Assoc. 75 963--972.
  • Yang, R. (1995). Invariance of the reference prior under reparameterization. Test 4 83--94.
  • Yang, R. and Berger, J. O. (1994). Estimation of a covariance matrix using the reference prior. Ann. Statist. 22 1195--1211.